Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2003, 10:45 PM CDT for Sangamon County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 10:45 PM CDT (03:45 UTC)
- Expired
- Jul 8, 2003, 11:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 48 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 090345
SVRILX
ILC167-090415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1046 PM CDT TUE JUL 8 2003
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SANGAMON COUNTY IN CENTRAL ILLINOIS
* UNTIL 1115 PM CDT
* AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CURRAN...OR ABOUT 7 MILES WEST OF
SPRINGFIELD...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPRINGFIELD
ROCHESTER
MECHANICSBURG
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LON 3980 8928 3972 8944 3961 8949 3969 8988
3988 8983
$$
BAK
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:30 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 8, 10:30 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1030 PM CDT TUE JUL 8 2003 STILL A BIT ON THE ACTIVE SIDE THIS EVENING WITH ANOTHER BOW ECHO TRACKING ACROSS THE CWA...JUST WEST OF PETERSBURG AND SPI. NORTH OF THE BOWING SEGMENT...MORE ELEVATED CONVECTION OCCURRING WITH A GRADUAL SHIFT TO THE EAST AND SOUTH OF THE COMPLEX OVR THE PAST SVL HOURS. SPC PROBABLY GOING TO PLACE ANOTHER WATCH ACROSS OUR EAST AND SOUTH COUNTIES FOR THE EARLY MORNING HOURS...SO WL WAIT UNTIL THE NEW WATCH COMES OUT BEFORE MAKING CHANGES TO ZONES. .ILX...NONE. SMITH
Hazardous weather outlook, Jul 8, 11:00 AM CDT, 11 hours 45 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT OVER CENTRAL AND SOUTHEAST ILLINOIS. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH A FRONTAL BOUNDARY STRETCHED ACROSS NORTH CENTRAL ILLINOIS TO PRODUCE THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE FOUND AT LOCATIONS ALONG AND NORTH OF INTERSTATE 72. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WARM AND HUMID AIR WILL REMAIN ACROSS CENTRAL ILLINOIS INTO EARLY THURSDAY. A COLD FRONT IS EXPECTED TO SLOWLY PUSH ITS WAY SOUTHWARD ACROSS CENTRAL ILLINOIS LATE WEDNESDAY NIGHT INTO THURSDAY BRINGING WITH IT A GOOD CHANCE OF THUNDERSTORMS. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THE GREATEST THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE 72 WEDNESDAY AFTERNOON AND NIGHT...WITH THE THREAT SLOWLY SHIFTING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ALONG THE COLD FRONT OVER PARTS OF EAST CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY...ESPECIALLY DURING THE MORNING. OUR NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY NIGHT OR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THROUGH MID-AFTERNOON AT LOCATIONS ALONG AND NORTH OF A FULTON TO TAZEWELL TO MCLEAN COUNTY LINE...WHERE A SEVERE THUNDERSTORM WATCH IS ALREADY IN PLACE. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...AS FAR SOUTH AS INTERSTATE 72. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Local storm report, Jul 8, 5:18 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
518 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 PM NORMAL IL WIND DAMAGE
07/08/03 MCLEAN 1 FOOT DIAMETER TREE LIMBS
DOWN. ALSO SHINGLES BLOWN
OFF HOUSES. REPORTED BY OFF
DUTY NWS EMPLOYEE.
KELLYLocal storm report, Jul 8, 6:21 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
621 PM CDT TUE JUL 8 2003
...PRELIMINARY STORM SUMMARY FOR JULY 8...SO FAR...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM BRADFORD IL 1.75 INCH HAIL
07/08/03 STARK FROM SHERIFF DEPT.
0220 PM GALESBURG IL WIND DAMAGE
07/08/03 KNOX POWER LINES DOWN. FROM
COUNTY SHERIFF.
0320 PM PEORIA IL WIND DAMAGE
07/08/03 PEORIA SCATTERED REPORTS OF TREES
BLOWN DOWN IN THE CITY.
FROM CITY OF PEORIA ESDA.
0325 PM HANNA CITY IL 1.50 INCH HAIL
07/08/03 PEORIA FROM PEORIA COUNTY ESDA.
0338 PM 5 SW SOUTH PEKIN IL TORNADO
07/08/03 TAZEWELL BRIEF TORNADO
TOUCHDOWN...ROOF BLOWN OFF
PEKIN HARDWOODS NEAR
POWERTON ON THE MANITO
BLACKTOP. FROM COUNTY ESDA.
0342 PM 1 NNE MACKINAW IL 60 MPH TSTM WIND GUST
07/08/03 TAZEWELL REPORTED BY MACKINAW COOP
OBSERVER.
0355 PM MANITO IL WIND DAMAGE
07/08/03 MASON POWER LINES BLOWN DOWN.
FROM COUNTY SHERIFF.
0400 PM 2 S CHENOA IL 1.00 INCH HAIL
07/08/03 MCLEAN REPORTED BY LOGAN COUNTY
ESDA DRIVING ON INTERSTATE
55.
0413 PM ATLANTA IL WIND DAMAGE
07/08/03 LOGAN ROOF OFF A BUILDING IN
ATLANTA. REPORTED BY ESDA.
0420 PM BLOOMINGTON IL 70 MPH TSTM WIND GUST
07/08/03 MCLEAN WIND ESTIMATED. PICKET
FENCE BLOWN INTO NEIGHBORS
YARD. REPORTED BY OFF DUTY
NWS EMPLOYEE
0420 PM BLOOMINGTON IL 88 MPH TSTM WIND GUST
07/08/03 MCLEAN WIND GUST RECORDED AT
KBMI...BLOOMINGTON AIRPORT.
0420 PM BLOOMINGTON IL WIND DAMAGE
07/08/03 MCLEAN STRUCTURAL DAMAGE TO
LOWES BUILDING. REPORTED
BY LOCAL NEWSPAPER. MINOR
ROOF DAMAGE TO BANK. FROM
ESDA.
0420 PM BLOOMINGTON IL WIND DAMAGE
07/08/03 MCLEAN TREES AND POWER LINES DOWN
IN DOWNTOWN BLOOMINGTON.
REPORTED BY MCLEAN COUNTY
ESDA.
0420 PM NORMAL IL WIND DAMAGE
07/08/03 MCLEAN TREES DOWN ON THE WEST
SIDE OF NORMAL. REPORTED BY
MCLEAN COUNTY ESDA.
0514 PM NORMAL IL WIND DAMAGE
07/08/03 MCLEAN 1 FOOT DIAMETER TREE LIMBS
DOWN. IN
ADDITION...SHINGLES BLOWN
OFF HOUSES. REPORTED BY OFF
DUTY NWS EMPLOYEE.
0517 PM NORMAL IL WIND DAMAGE
07/08/03 MCLEAN 1 FOOT DIAMETER TREE LIMBS
DOWN. ALSO SHINGLES BLOWN
OFF HOUSES. REPORTED BY OFF
DUTY NWS EMPLOYEE.
GOETSCHSpecial weather statement, Jul 8, 6:45 PM CDT, 4 hours before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-090045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 645 PM CDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH 687 REPLACES TORNADO WATCH 683... SEVERE THUNDERSTORM WATCH 687 IS IN EFFECT UNTIL 11 PM CDT FOR MOST OF CENTRAL AND SOUTHEAST ILLINOIS. THE SEVERE THUNDERSTORM WATCH REPLACES TORNADO WATCH 683 THAT WAS IN EFFECT FOR MUCH OF CENTRAL ILLINOIS. HOWEVER...NO WATCH OF ANY KIND IS STILL IN EFFECT FOR STARK OR MARSHALL COUNTIES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BAK
Local storm report, Jul 8, 7:00 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
700 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0652 PM EUREKA IL WIND DAMAGE
07/08/03 WOODFORD POWER POLES DOWN SOUTH OF
EUREKA. FROM WOODFORD
COUNTY ESDA.
0658 PM EUREKA IL 67 MPH TSTM WIND GUST
07/08/03 WOODFORD MEASURED WIND GUST.
REPORTED BY WOODFORD COUNTY
ESDA.
KELLYLocal storm report, Jul 8, 7:33 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
733 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM PEKIN IL 1.00 INCH HAIL
07/08/03 TAZEWELL NEAR THE PEKIN MALL. FROM
NWS COOP OBSERVER VIA
EMAIL.
GOETSCHLocal storm report, Jul 8, 8:05 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
805 PM CDT TUE JUL 8 2003
...UPDATED PRELIMINARY STORM REPORT...JULY 8 EVENT...SO FAR...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 PM BRADFORD IL 1.75 INCH HAIL
07/08/03 STARK FROM SHERIFF DEPT.
0220 PM GALESBURG IL WIND DAMAGE
07/08/03 KNOX POWER LINES DOWN. FROM
COUNTY SHERIFF.
0320 PM 2 SW BELLEVUE IL WIND DAMAGE
07/08/03 PEORIA TREES DOWN IN LIMESTONE
TOWNSHIP IN BELLEVUE AND
SOUTHWEST OF BELLEVUE. AIR
NATIONAL GUARD HANGE DOOR
BOWED IN AT AIRPORT. FROM
PEORIA COUNTY ESDA.
0320 PM PEORIA IL WIND DAMAGE
07/08/03 PEORIA NUMEROUS REPORTS OF TREES
BLOWN DOWN IN THE CITY.
POWER LINES DOWN FROM THE
TREES. SOME TREES 12-14
INCHES IN DIAMETER. FROM
CITY OF PEORIA ESDA.
0320 PM WEST PEORIA IL WIND DAMAGE
07/08/03 PEORIA TREE LIMBS BLOWN DOWN ON
POWER LINES. FROM CITY OF
PEORIA ESDA.
0325 PM HANNA CITY IL 1.50 INCH HAIL
07/08/03 PEORIA FROM PEORIA COUNTY ESDA.
0335 PM PEKIN IL 1.00 INCH HAIL
07/08/03 TAZEWELL NEAR THE PEKIN MALL. FROM
NWS COOP OBSERVER VIA
EMAIL.
0338 PM 5 SW SOUTH PEKIN IL TORNADO
07/08/03 TAZEWELL BRIEF TORNADO
TOUCHDOWN...ROOF BLOWN OFF
PEKIN HARDWOODS NEAR
POWERTON ON THE MANITO
BLACKTOP. FROM COUNTY ESDA.
0342 PM 1 NNE MACKINAW IL 60 MPH TSTM WIND GUST
07/08/03 TAZEWELL REPORTED BY MACKINAW COOP
OBSERVER.
0355 PM MANITO IL WIND DAMAGE
07/08/03 MASON POWER LINES BLOWN DOWN.
FROM COUNTY SHERIFF.
0400 PM 2 S CHENOA IL 1.00 INCH HAIL
07/08/03 MCLEAN REPORTED BY LOGAN COUNTY
ESDA DRIVING ON INTERSTATE
55.
0413 PM ATLANTA IL WIND DAMAGE
07/08/03 LOGAN ROOF OFF A BUILDING IN
ATLANTA. REPORTED BY ESDA.
0420 PM BLOOMINGTON IL 70 MPH TSTM WIND GUST
07/08/03 MCLEAN WIND ESTIMATED. PICKET
FENCE BLOWN INTO NEIGHBORS
YARD. REPORTED BY OFF DUTY
NWS EMPLOYEE
0420 PM BLOOMINGTON IL 88 MPH TSTM WIND GUST
07/08/03 MCLEAN WIND GUST RECORDED AT
KBMI...BLOOMINGTON AIRPORT.
0420 PM BLOOMINGTON IL WIND DAMAGE
07/08/03 MCLEAN DAMAGE TO OUTBUILDINGS AT
LOWES. REPORTED BY LOCAL
NEWSPAPER. MINOR ROOF
DAMAGE TO BANK. FROM ESDA.
0420 PM BLOOMINGTON IL WIND DAMAGE
07/08/03 MCLEAN TREES AND POWER LINES DOWN
IN DOWNTOWN BLOOMINGTON.
REPORTED BY MCLEAN COUNTY
ESDA.
0420 PM NORMAL IL WIND DAMAGE
07/08/03 MCLEAN TREES DOWN ON THE WEST
SIDE OF NORMAL. REPORTED BY
MCLEAN COUNTY ESDA.
0514 PM NORMAL IL WIND DAMAGE
07/08/03 MCLEAN 1 FOOT DIAMETER TREE LIMBS
DOWN. IN
ADDITION...SHINGLES BLOWN
OFF HOUSES. REPORTED BY OFF
DUTY NWS EMPLOYEE.
0517 PM NORMAL IL WIND DAMAGE
07/08/03 MCLEAN 1 FOOT DIAMETER TREE LIMBS
DOWN. ALSO SHINGLES BLOWN
OFF HOUSES. REPORTED BY OFF
DUTY NWS EMPLOYEE.
0652 PM EUREKA IL WIND DAMAGE
07/08/03 WOODFORD POWER POLES DOWN SOUTH OF
EUREKA. FROM WOODFORD
COUNTY ESDA.
0658 PM EUREKA IL 67 MPH TSTM WIND GUST
07/08/03 WOODFORD MEASURED WIND GUST.
REPORTED BY WOODFORD COUNTY
ESDA.
KELLY/GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:29 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 61 min |
| Jul 8, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason | 66 min |
| Jul 8, 10:27 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 63 min |
| Jul 8, 11:09 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 51 min |
| Jul 8, 11:45 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 45 min |
| Jul 9, 11:47 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 58 min |
| Jul 9, 1:25 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 9, 2:35 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 25 min |
| Jul 9, 2:54 PM CDT | Flash Flood Warning | ILX | Edgar | 3 hr |
| Jul 9, 4:05 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 55 min |
| Jul 9, 4:40 PM CDT | Tornado Warning | ILX | McLean | 50 min |
| Jul 9, 5:10 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 65 min |
| Jul 9, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 61 min |
| Jul 9, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 59 min |
| Jul 9, 5:33 PM CDT | Flash Flood Warning | ILX | McLean | 6 hr |
| Jul 9, 5:42 PM CDT | Tornado Warning | ILX | Champaign | 63 min |
| Jul 9, 5:49 PM CDT | Tornado Warning | ILX | Piatt | 41 min |
| Jul 9, 5:55 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 65 min |
| Jul 9, 5:58 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 9, 6:08 PM CDT | Tornado Warning | ILX | Vermilion | 52 min |
| Jul 9, 6:12 PM CDT | Flash Flood Warning | ILX | Woodford | 6 hr |
| Jul 9, 6:16 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 59 min |
| Jul 9, 6:20 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 55 min |
| Jul 9, 6:24 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 66 min |
| Jul 9, 6:28 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Jul 9, 6:34 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 56 min |
| Jul 9, 6:43 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 62 min |
| Jul 9, 6:57 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.